Study: Older ED patients at risk with certain drugs
Study: Older ED patients at risk with certain drugs
Avoid giving high-risk drugs to elderly patients
Many medications are inappropriate for elderly patients because of the risk of adverse drug events (ADEs), but these drugs are given commonly in the ED, says a new study.1 Commonly used medications that should be used with caution in elderly patients include nonsteroidal anti-inflammatory drugs, benzodiazepines, and anticholinergic medications.
"The take-home message here is that medications that we commonly use in younger patients may not be the best choices for older patients," says Kennon Heard, MD, assistant professor of emergency medicine at University of Colorado School of Medicine in Denver. "Nurses should ask themselves if the medications are the best for the specific patient, rather than allowing habit to dictate."
Older patients often present to the ED with ADEs, but symptoms may be vague, including confusion, lightheadedness, dizziness, or generalized weakness, says Kevin M. Terrell, DO, MS, the story's lead author and assistant professor of emergency medicine at Indiana University School of Medicine in Indianapolis. "Consider the possibility of an ADE when older adults present to the ED with these or other nonspecific symptoms," advises Terrell.
Recently, a 65-year-old man presented to ED nurses at Indianapolis-based Wishard Memorial Hospital with altered mental status and was evaluated for sepsis and possible stroke. "Upon undressing him, a fentanyl patch was found on his abdomen," says Beth Sandford, RN, BSN, CEN, ED clinical coordinator. "Several hours after removing it, the patient's mental status substantially improved." The ED's electronic medical record showed that the fentanyl patch was a new medication prescribed several days earlier, and the patient had apparently not taken a strong narcotic medication in the past.
Ask about recent changes in the patient's medication regimen, including over-the-counter drugs, says Terrell. "The recent addition of new drugs or changes in the dosing of current medications may have led to the patient's symptoms," he explains.
Give safer medications
Many medications given in the ED can cause an ADE, such as diphenhydramine, which can result in confusion and urinary retention in older adults. If used for seasonal allergies, then nasal steroids or second-generation antihistamines, such as fexofenadine, loratadine, or cetirizine, are safer alternatives in older adults, says Terrell.
"For allergic reactions, I recommend second-generation antihistamines and oral steroids in place of diphenhydramine, if the patient is not at high risk of gastrointestinal bleeding," he says.
For more severe allergic reactions, diphenhydramine should be given along with steroids, with possible admission for observation of the patient's allergic symptoms and potential side effects from diphenhydramine, adds Terrell.
Another drug that puts older patients at risk for ADEs is propoxyphene or propoxyphene/acetaminophen, says Terrell. "It has never been shown to be superior to acetaminophen, and its use entails significant risk," he says. "Use of propoxyphene by older adults has been associated with hip fracture and an increased risk of hospitalization, ED visit, or death."
When treating mild or moderate pain in older adults, use acetaminophen initially, recommends Terrell. "Nonsteroidal anti-inflammatory drugs (NSAIDs) may also be used, with the caveat that their use is associated with development of peptic ulcer disease and renal dysfunction in older adults," he says.
However, if acetaminophen or NSAIDs fail, or if a patient has more than mild or moderate pain, then opioid analgesics should be considered, says Terrell. "They are generally safe for older adults when understood and used correctly," he says. Use low doses with dosing escalation as needed for adequate pain relief, and prevent opioid-induced constipation by increasing fluid intake and using stool softeners and motility agents, advises Terrell.
Whenever any medications are given to an older ED patient, serially evaluate the patient to look for symptoms or signs of an ADE, says Terrell. In Wishard Memorial's ED, guidelines state that patients are assessed 30 to 60 minutes after medications are administered, Sandford says. However, certain drugs call for more frequent observation, she adds.
"For example, promethazine administration in the elderly population sends red flags to nursing for reassessment," she says. "Sometimes patients become disoriented, confused, and agitated." If a deviation from the patient's baseline is noted, the physician is notified immediately and interventions are initiated, says Sandford.
When older patients are discharged, advise patients to contact their physicians or return to the ED if unusual symptoms develop after they begin taking any medication that is recommended or prescribed in the ED, Terrell advises. Tell the patient to notify his or her primary care physician about their ED visit and any medication changes that were made, and provide patients with verbal and handwritten instructions on the medication, says Sandford. "For example, a patient that is discharged with naproxen for joint pain should have teaching done about pain, pain relief, not taking the medication on an empty stomach, and signs and symptoms of gastrointestinal bleeding," she says.
- Terrell KM, Heard K, Miller DK. Prescribing to older ED patients. Am J Emerg Med 2006; 24:468-78.
For more information on medications and older ED patients, contact:
- Kennon Heard, MD, University of Colorado School of Medicine, Division of Emergency Medicine, 4200 E. Ninth Ave., B215, Denver, CO 80262. Telephone: (303) 372-5500. Fax: (303) 372-5528. E-mail: [email protected].
- Beth Sandford, RN, Emergency Department, Clinical Coordinator, Wishard Memorial Hospital, 1001 W. 10th St., Indianapolis, IN 46038. Telephone: (317) 287-3028. Fax: (317) 656-4216. E-mail: [email protected].
- Kevin M. Terrell, DO, MS, Department of Emergency Medicine, Indiana University School of Medicine, 1050 Wishard Blvd., Room 2200, Indianapolis, IN 46202. Telephone: (317) 630-7276. E-mail: [email protected].
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.